Alert archive / Mississippi / Areal Flood Advisories in 2021
Areal Flood Advisory 5, NWS Mobile, AL
NWS Mobile, AL issued this areal flood advisory at Mar 17, 2021, 7:43 PM CDT for 5 counties in Mississippi. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2021, 7:43 PM CDT (00:43 UTC)
- Expired
- Mar 18, 2021, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties George County, MS, Greene County, MS, Perry County, MS, Stone County, MS, Wayne County, MS
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1681 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 9.7
The text
As transmitted.
976
WGUS84 KMOB 180043
FLSMOB
Flood Advisory
National Weather Service Mobile AL
743 PM CDT Wed Mar 17 2021
.Although not much rain has fallen recently, training storms over
the next few hours will potentially lead to minor flooding of urban,
small streams, and low-lying areas through late this evening. We
will continue to monitor for possible Flash Flood Warnings.
MSC039-041-111-131-153-180630-
/O.NEW.KMOB.FA.Y.0005.210318T0043Z-210318T0630Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
George MS-Greene MS-Perry MS-Stone MS-Wayne MS-
743 PM CDT Wed Mar 17 2021
The National Weather Service in Mobile has issued a
* Urban and Small Stream Flood Advisory for...
George County in southeastern Mississippi...
Greene County in southeastern Mississippi...
Perry County in southeastern Mississippi...
Stone County in southeastern Mississippi...
Southern Wayne County in southeastern Mississippi...
* Until 130 AM CDT.
* At 743 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding.
* Minor flooding of urban, small streams, and low-lying areas
through late this evening.
* Some locations that will experience flooding include...
Wiggins, Lucedale, Richton, Leakesville, Perkinston, McHenry,
Beaumont, New Augusta, McLain, State Line, Buckatunna, Progress,
Little Creek, Leaf, Neely, Avent, Merrill, Byrd, Oak Grove and
Bradley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3091 8914 3143 8915 3143 8894 3144 8894
3150 8894 3158 8846 3074 8842 3074 8888
3068 8888 3068 8923 3065 8924 3065 8934
3091 8934
$$
CGALWhat forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this areal flood advisory went out at Mar 17, 7:21 PM CDT, 22 minutes earlier.
Area forecast discussion, Mar 17, 7:21 PM CDT, 22 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Mobile AL 721 PM CDT Wed Mar 17 2021 .UPDATE /Now Through Late Tonight/....Current radar trends show the main line of thunderstorms moving towards the local area earlier than originally forecast. Furthermore, it is evolving into more of a QLCS than a broken line like what was seen in earlier runs of Hi-Res guidance. However, with increasing shear and low-level jet, the evolution of this line overnight is a bit uncertain. It could become broken as we first thought. This will be monitored. In regards to timing, the line is currently moving over our SE MS counties. Expecting this line to enter interior NW AL around 730 PM CDT. At this time, the main threat will be damaging winds as well as embedded tornadoes within the line. We also cannot rule out a strong tornado with this line. Through this evening, we will be watching how this line evolves (including the southern portion moving over Louisiana right now) in regards to cold pooling, low-level jet, and boundary interactions. Additionally, a Tornado Watch (#36) was issued and is in effect until 3 AM CDT Thursday morning. This will replace the previous Watch from earlier today and will now include Butler, Conecuh, Crenshaw, Escambia, Monroe, Baldwin, and Mobile counties in Alabama as well as George and Stone counties in Mississippi. /26 .AVIATION... 06Z issuance...Mostly MVFR with some VFR conditions present across the region. Very localized IFR CIGs exist closer to coastal regions. Thunderstorm and rain chances increase through tonight for all TAF sites. Thunderstorms are expected to develop along and ahead of a squall line moving east reaching the region by later tonight. Any convection that develops could be strong to severe and will be capable of producing intense thunderstorms with large hail, damaging winds, and tornadoes (some strong). Brief reductions to IFR and potentially LIFR ceilings and visibility in any convection that forms is likely possible. Furthermore, low level wind shear is a concern along and ahead of the eastward moving squall line of convection later tonight with shear through FL020 approaching 40 to 50kts. This feature has been included for all TAF sites with BFM and MOB beginning at 02Z and PNS starting at 05Z. JEH/88 && .PREV DISCUSSION... /issued 454 PM CDT Wed Mar 17 2021/ NEAR TERM UPDATE /Now Through Thursday/... ..SEVERE WEATHER OUTBREAK EXPECTED ACROSS PORTIONS OF THE DEEP SOUTH... An upper level trough will move over the Central and Southern Plains states today as it begins to take on a negative tilt. A split flow of the subtropical jet and polar jet is evident over the deep south rounding the base of the aforementioned trough, supporting ample upper level difluence moving into the region this afternoon into tonight. This will favor large scale ascent across the region, with best upper level difluence located to the northwest of the local area. At the surface, a warm front will continue to lift north into north-central Alabama this morning, leaving a wide open warm sector (that includes our local area) with ample southerly surface winds off the Gulf of Mexico. A strengthening surface low pressure system will then move from Oklahoma into southeast Missouri by midnight. A cold front associated with this low is expected to progress through the region overnight tonight into early Thursday morning, clearing the area near daybreak Thursday. Multiple hazards are expected over the next ~20 hours, and each is broken down below. A regional outbreak of severe thunderstorms is possible this afternoon into Thursday morning, with multiple rounds of severe weather. Details on location, timing, and hazards is also detailed below. Severe Weather Outbreak Expected This Afternoon Through Thursday Morning: Today: Just as the convective allowing models showed, the radar is becoming increasingly active. Isolated to scattered storms have initiated over the interior, particularly over interior southeast MS and southwest AL where moisture convergence is becoming maximized just south of an elongated trof of surface low pressure aligned from eastern MS to southeast AL. Storm motion is from the south southwest to north northeast at ~30 mph. Storms are forming within a volatile environment with regards to moisture, lift, instability, and shear. SBCAPE has increased and expanded to 3000 to 3500 J/kg and MUCAPE to ~3000 J/KG over a large area from southwest AL to southern MS into southeast LA. The highest 0-1 km helicity (around 250 m^2/s^2) is focused over our interior southwest AL and southeast MS zones where more defined, discrete updrafts have increased likelihood to rotate. Tornado risk remains moderate and a particularly dangerous situation will unfold as we go through the afternoon in the current Tornado watch #29. We have already received reports of tornado damage in Wayne county shortly after the noon hour. Busy afternoon shaping up. Large hail will also be a threat given the steep mid-level lapse rates 7-7.5 C/KM nosing up across where the bulk of the current convection is firing along with favorable wet-bulb zero heights of 9-10 kft. Will also be watching for evolving heavy rain threat where storms repeatedly move over the same areas. Flash flood watch remains in effect along and north of a line from Camden AL to Waynesboro, MS through late in the night to account for this threat. This Evening into Thursday Morning: Hi-Res models indicate the potential for somewhat of lull in activity this evening ahead of a line/broken line of intense thunderstorms expected along of and ahead of the front, with embedded supercell structures. This will be the even more likely threat for severe weather that will evolve late this evening through the overnight hours. Best timing for this feature will likely be between 9PM to 1AM across southeastern Mississippi, 10PM to 4AM over southwestern Alabama including areas west of I-65, and 2AM to 6AM for the Florida Panhandle and southwest/south-central Alabama east of I-65. Adequate CAPE will still be present over the area, with between 1000-1500 J/kg mixed layer and surface based CAPE. Shear increases considerably, with near 50 to 60kts of deep layer shear owing to a strengthening nocturnal low level jet. This will help to enlarge hodographs, aiding in 300 to 400 m^2/s^2 SRH values in the sfc-1km and sfc- 3km layers. Recent Hi-Res guidance suggests that the line will be more of a broken line versus a congealed line. Additionally, shear vectors off the front at around 45 degrees suggest that a broken line appears more probable, which would continue favoring potential for strong tornadoes, damaging winds to 70mph+, and large hail to golf ball size. In summary, a multi-episode severe event is underway. Afternoon and evening thunderstorms could produce strong tornadoes, damaging winds to 80mph, and large hail potentially golf ball to tennis ball size. Another round of severe weather will impact the area overnight into Thursday morning in the form of a convective line. Damaging winds, tornadoes, and large hail will continue to be possible. Other Hazards: Flash Flooding: The flash flooding threat will again increase across our northwest this afternoon and tonight as additional convective development occurs. A Flash Flood Watch has been issued for Choctaw, northern Clarke, and Wilcox counties in Alabama, and Wayne county in Mississippi and is in effect from this afternoon through late tonight. Much of this rain will move across the same areas that have already received several inches of rainfall yesterday. Additional rainfall amounts of 1 to 3 inches will be possible across the watch area and this will exacerbate ongoing flooding conditions and possibly initiate additional areas of flash flooding. Wind Advisory: A Wind Advisory is in effect through 4AM CDT tonight. Strong frequent wind gusts associated with an increasing pressure gradient, daytime heating, and strong low level winds above the surface will be likely, ranging from 30 to 35 mph. High Surf: A High Surf Advisory is in effect beginning at 8PM CDT this evening due to large breaking waves of 5 to 6 feet expected in the surf zones of Alabama and Florida. This will be in effect through early Thursday morning. Rip Currents: A high risk for rip currents remains in place through late Thursday night. Strong southerly winds over a broad swath of the Gulf of Mexico will aid in generation of large period swell packets that will continue to affect the coastline through late Thursday night. It is possible this risk could expand further in time if high period swell continues, but this will be monitored. Rest of the Near Term: Thursday Morning into Evening: Once the line of convection has shifted east of the local area, strong westerly winds of 10 to 20mph can be expected behind the cold front. Temperatures Thursday will also warm into the lower to upper 60s along and west of I-65, with lower to middle 70s east of I-65. Dry weather prevails behind the front, with ample clearing by early Thursday afternoon. /25/22/10/26 SHORT TERM /Thursday night Through Saturday night/...After a very active severe event, dry weather returns back to the area and no rain is expected through the period. The closed upper low located over the TN River Valley continues moving east out over the Atlantic through Friday. Several shortwave troughs follow, leaving a deep trough aloft across the eastern CONUS during this time. This trough continues to propagate eastward out over the Atlantic through Friday night with ridging aloft slowly building into the region through the rest of the period. At the surface, cool dry air continues to filter into the region behind the cold frontal passage that occured Thursday morning. High pressure located over the midwest moves east across the Great Lakes region and into the northeastern CONUS by the end of the period. As a result, westerly surface flow on Thursday night over our area shifts to northwesterly through Friday, and northeasterly by the end of the period. Low temps feature a slight cooling trend with temps in the mid to upper 40s on Thursday night, and low to mid 40s on Friday night. Daytime highs remain in the upper 50s to mid 60s through the period. JEH/88 EXTENDED TERM /Sunday Through Wednesday/...Dry weather expected through Monday night. Ridging aloft continues to build over the region and persists through Monday. The ridging begins to gradually weaken going into Tuesday as the next shortwave moves east over the southern Plains during this time, moving to a location over the central CONUS by the end of the period. An expansive area of surface high pressure over the entire eastern CONUS at the beginning of the period gradually gets squeezed by the aforementioned encroaching trough from the west and an unsettled upper pattern on its SE periphery by early Monday. However, surface ridging still wedges into our region as late as Monday night before finally being broken down by the advancing trough altogether. The next rain chances are on Tuesday with the approach of the Plains trough. Confidence is low for Tuesday rainfall (especially east of I-65) because the model solutions vary due to phase speed differences in the approaching progressive mid- and upper trough. A warming trend sets up during the extended starting off with highs on Sunday in the low to mid 60s across the area, increasing to the mid to upper 70s by Wednesday. Low temps follow suit with generally low to mid 40s across the area on Sunday night increasing to the low to mid 50s by Wednesday night. JEH/88 and /23 JMM MARINE...A cold front is expected to move across area waters late tonight into Thursday, with winds and seas increasing and seas building through this evening. In addition, strong to severe storms are likely tonight into Thursday morning. Southerly flow tonight begins to transition to more westerly by Thursday morning, and northwesterly Thursday night following a cold frontal passage. Northwesterly flow remains through Friday night and becomes northeasterly over the weekend. Conditions hazardous to small craft are expected over all marine areas through early Friday morning and a Small Craft Advisory is currently in effect during this time. From early Friday morning to early Saturday morning, Small Craft Advisory conditions remain over the MS Sound, Northern & Southern Mobile Bay, and the Gulf Waters with exercise caution conditions possible elsewhere in this timeframe. Small Craft conditions may need to be extended for the Gulf waters only through Sunday. Will continue to be monitor and updated as needed. JEH/88 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Local storm report, Mar 17, 4:23 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
423 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SILAS 31.78N 88.32W
03/17/2021 CHOCTAW AL EMERGENCY MNGR
FOUR HOMES DAMAGED AND TREES DOWN ON SILAS
BRANCH RD IN THE SILAS COMMUNITY.
&&
MBLocal storm report, Mar 17, 4:35 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
435 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TORNADO 4 SSE GRETNA 31.71N 88.47W
03/17/2021 WAYNE MS EMERGENCY MNGR
THREE STRUCTURES DAMAGED. REPORT VIA EMA.
&&
MBLocal storm report, Mar 17, 4:58 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
458 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TORNADO 4 W SILAS 31.76N 88.39W
03/17/2021 CHOCTAW AL PUBLIC
INCREASING DEBRIS SIGNATURE ON RADAR.
CONFIRMED VIA DRONE FOOTAGE AND SEVERAL
PHOTOS/VIDEOS OF A TORNADO MOVING THROUGH
THE SILAS COMMUNITY ON SOCIAL MEDIA.
&&
MBLocal storm report, Mar 17, 6:29 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
629 PM CDT WED MAR 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TORNADO CAMPBELL LANDING RD. 31.96N 88.07W
03/17/2021 CLARKE AL EMERGENCY MNGR
*** 2 INJ ***
CAMPBELL LANDING RD. IN CLARKE COUNTY,
ALABAMA. TORNADO DAMAGE TO FOUR HOMES, ONE
HOME IS DESTROYED, TWO PEOPLE INJURED.
TORNADO ESTIMATED AT 4:30PM. EMERGENCY
MANAGER CONFIRMED.
&&
SRMThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 7:10 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 65 min |
| Mar 17, 8:07 PM CDT | Special Weather Statement | MOB | Greene, Perry, Stone | 53 min |
| Mar 17, 8:22 PM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 38 min |
| Mar 17, 8:54 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry, Stone | 28 min |
| Mar 17, 9:17 PM CDT | Areal Flood Advisory | MOB | Perry, Stone | 3 hr |
| Mar 17, 9:27 PM CDT | Special Weather Statement | MOB | George, Greene, Stone | 48 min |
Nearby
Areal Flood Advisories in Mississippi, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.